Alert archive / Wyoming / High Wind Watches in 2024

High Wind Watch 21, NWS Cheyenne, WY

April 29, 2024Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Apr 29, 2024, 2:34 AM MDT for Laramie County, Wyoming. It took effect at Apr 30, 2024, 9:00 AM MDT. It was in force for 8 min.

The area

The counties it named.

The facts

Issued
Apr 29, 2024, 2:34 AM MDT (08:34 UTC)
In effect from
Apr 30, 2024, 9:00 AM MDT
Expired
Apr 30, 2024, 9:08 AM MDT
In force
8 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS75 KCYS 290834
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
234 AM MDT Mon Apr 29 2024

WYZ110-300000-
/O.UPG.KCYS.HW.A.0020.240430T0900Z-240501T0000Z/
/O.NEW.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
234 AM MDT Mon Apr 29 2024

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 3 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ106-107-116-117-300000-
/O.UPG.KCYS.HW.A.0020.240430T1200Z-240501T0000Z/
/O.NEW.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-South Laramie Range-South Laramie Range Foothills-
Including the cities of Federal, Vedauwoo, Horse Creek, Pumpkin
Vine, Guernsey, Wheatland, Whitaker, Buford, and Bordeaux
234 AM MDT Mon Apr 29 2024

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland, and East Platte 
  County.

* WHEN...From 6 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ118-300000-
/O.NEW.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/
Central Laramie County-
Including the cities of Cheyenne
234 AM MDT Mon Apr 29 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY 
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Central Laramie County.

* WHEN...From 9 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Wills
3 follow-up statements
923 
WWUS75 KCYS 292028
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
228 PM MDT Mon Apr 29 2024

WYZ110-301200-
/O.CON.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/
North Snowy Range Foothills-
Including the cities of Elk Mountain and Arlington
228 PM MDT Mon Apr 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT 
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...From 3 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ106-107-116-117-301200-
/O.CON.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-South Laramie Range-South Laramie Range Foothills-
Including the cities of Wheatland, Vedauwoo, Horse Creek,
Bordeaux, Federal, Whitaker, Buford, Pumpkin Vine, and Guernsey
228 PM MDT Mon Apr 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT 
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland, and East Platte 
  County.

* WHEN...From 6 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ118-301200-
/O.CON.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/
Central Laramie County-
Including the cities of Cheyenne
228 PM MDT Mon Apr 29 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Central Laramie County.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Brothers
104 
WWUS75 KCYS 300756
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
156 AM MDT Tue Apr 30 2024

WYZ110-302345-
/O.CON.KCYS.HW.W.0021.240430T0900Z-240501T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
156 AM MDT Tue Apr 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80. 

* WHEN...From 3 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts
of 58 MPH or stronger can lead to property damage.

&&

$$

WYZ106-107-116-117-302345-
/O.CON.KCYS.HW.W.0021.240430T1200Z-240501T0000Z/
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
156 AM MDT Tue Apr 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM MDT
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...South Laramie Range and Foothills including the 
  Interstate 80 Summit between Cheyenne and Laramie, Bordeaux 
  area along Interstate 25 between Chugwater and Wheatland, and 
  East Platte County. 

* WHEN...From 6 AM to 6 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts
of 58 MPH or stronger can lead to property damage.

&&

$$

WYZ118-302345-
/O.CON.KCYS.HW.A.0021.240430T1500Z-240501T0000Z/
Central Laramie County-
Including the city of Cheyenne
156 AM MDT Tue Apr 30 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with brief gusts up to 60 mph 
  possible.

* WHERE...Central Laramie County.

* WHEN...From Tuesday morning through Tuesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 MPH or
gusts of 58 MPH or stronger may occur. Continue to monitor the
latest forecasts.

&&

$$
199 
WWUS75 KCYS 301508
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
908 AM MDT Tue Apr 30 2024

WYZ118-010000-
/O.UPG.KCYS.HW.A.0021.000000T0000Z-240501T0000Z/
/O.EXA.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/
Central Laramie County-
Including the cities of Cheyenne
908 AM MDT Tue Apr 30 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Central Laramie County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ106-107-116-117-010000-
/O.CON.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-South Laramie Range-South Laramie Range Foothills-
Including the cities of Guernsey, Bordeaux, Pumpkin Vine,
Vedauwoo, Federal, Horse Creek, Whitaker, Wheatland, and Buford
908 AM MDT Tue Apr 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland, and East Platte 
  County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

WYZ110-010000-
/O.CON.KCYS.HW.W.0021.000000T0000Z-240501T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
908 AM MDT Tue Apr 30 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Charnick

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Apr 28, 10:40 PM MDT, 3 hours 54 minutes earlier. Its key messages:

  • A High Wind Watch has been issued for strong winds early Tuesday morning through Tuesday afternoon across the Laramie Range.
  • Active extended forecast period with multiple rounds of rain and snow showers with occasional thunder possible daily through the weekend.
Area forecast discussion, Apr 28, 10:40 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MDT Sun Apr 28 2024

.KEY MESSAGES...

- A High Wind Watch has been issued for strong winds early
  Tuesday morning through Tuesday afternoon across the Laramie
  Range.

- Active extended forecast period with multiple rounds of rain
  and snow showers with occasional thunder possible daily
  through the weekend.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 245 PM MDT Sun Apr 28 2024

As the low continues to remain nearly stationary along the NE/SD
border, a shortwave embedded in the flow is kicking off some showers
across areas along and west of the Laramie Range, these will likely
fall as rain at lower elevations and snow at the highest peaks in
the mountains. A rumble of thunder is possible, but strong or severe
storms are not expected with little to no additional precipitation
accumulation. After the showers have died off this evening, and
skies begin to clear, temperatures are expected to drop with a low
chance of areas of patchy fog and low clouds in the far eastern
Nebraska panhandle. As a messy, weak, low amplitude ridge moves over
southeast Wyoming and western Nebraska tomorrow, mostly dry
conditions are expected with afternoon highs in the 60s to 70s.
Monday late afternoon/evening though, a low passes to the north of
the forecast area, but the trough dips just low enough to kick off
more precipitation chances, and bring in cooler temperatures.
Precipitation type this time will be mostly rain with snow in the
mountains. However, areas of Carbon County and the Laramie Valley
may briefly transition over to snow or at least a rain/snow mix
early Tuesday morning. Precipitation accumulation is expected to be
minimal with 2 to 5 inches of snow possible in the mountains and
less than 0.02 to 0.25 inches of rain at lower elevations. In
addition to increasing precipitation chances, winds will also begin
to increase. Refer to the long term discussion for further
details.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 245 PM MDT Sun Apr 28 2024

Tuesday will begin with an upper level low across the PacNW
with multiple shortwaves passing in the flow through the middle
of the week. The initial vort max passage with a surface low
positioned neat the WY/MT/SD border will likely lead to gusty
winds across the CWA with this bora wind event. Additionally,
strong downward omega fields develop across the Laramie Range as
the 110 kt jet exit shifts just to the north. Decided to go
ahead with a High Wind Watch starting early Tuesday morning for
much of the Laramie Range in southeast WY, including Interstate
25 between Cheyenne and Wheatland and Interstate 80 between
Cheyenne and Laramie. Wind gusts around 60 mph will be possible,
especially late Tuesday morning in the wake of the trough axis
passage. However, this event will likely be short in duration.
Local in-house guidance is hinting at the high wind potential,
but probabilities are slightly lower than typical high wind
events. Latest GFS has delayed the timing of the trough by 3-6
hours compared to 24 hours ago, which is also highlighted by in-
house guidance. Will need to continue to monitor these trends
as they will have significant impacts to the timing of this
potential for high winds.

With Tuesday mornings frontal passage, a few light showers will be
possible. However, the next best chance for precipitation will come
Wednesday afternoon into Thursday as the secondary vort max swings
through our area associated with the same larger scale upper level
low now over the north-central CONUS. Favorable isentropic lift with
this system could lead to widespread showers, likely as rain east of
I-25 and snow farther west. We could even see a few thunderstorms
Wednesday afternoon with the surface low deepening across eastern
CO. However, high uncertainty remains with timing of magnitude of
colder air worked into our CWA. 60% of GEFS membership favors a
colder solution, but still disagree on exact timing of the upper
level trough passage. Most EC members are favoring a more
progressive solution.

An active pattern looks to continue into the weekend and early next
week with multiple shortwave passages and possibly another Pacific
wave approaching from the west. This will bring numerous chances for
showers, but coverage will likely remain scattered. Should see a
gradual warm up headed towards early next week with temperatures
climbing 10-15F degrees above normal for early May.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1040 PM MDT Sun Apr 28 2024

Quiet overnight expected with only a few lingering showers around.
These showers will likely not impact any terminals. VFR conditions
are expected at all terminals. However, there is a 30 percent chance
of MVFR CIGs at KCDR overnight, but confidence in this occurring
is low at this time. Breezy conditions are likely throughout the
day Monday at southeast Wyoming terminals. Increasing clouds
and showers will also be possible at these terminals during the
evening hours due to an incoming disturbance.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday afternoon
     for WYZ106-107-116-117.
     High Wind Watch from late Monday night through Tuesday
     afternoon for WYZ110.
NE...None.

&&

SHORT TERM...LEG
LONG TERM...MB
AVIATION...SF
Hazardous weather outlook, Apr 28, 2:00 PM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
200 PM MDT Sun Apr 28 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118-
119-292000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
200 PM MDT Sun Apr 28 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another period of light rain and snow possible Monday night into
Tuesday. Little to no accumulation expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-110-116-117-292000-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
200 PM MDT Sun Apr 28 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A High Wind Watch has been issued for the wind-prone areas of
southeast Wyoming and western Nebraska early Tuesday morning
through Tuesday afternoon for west wind gusts up to 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:34 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte39 hr
Apr 29, 2:47 AM MDTFire Weather WatchCYSGoshen23 hr

Nearby

High Wind Watches in Wyoming, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.